Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So now you’re asking yourself what the cause may be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache last night.

Could the aspirin be the cause?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that certain medicines can produce tinnitus symptoms. is aspirin one of those medicines? And does that mean you should quit using aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has connected tinnitus symptoms with numerous medicines. But what is the reality behind these rumors?

It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a few medications result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some theories:

  • Many medicines can influence your blood pressure, which also can affect tinnitus.
  • The condition of tinnitus is fairly common. More than 20 million individuals deal with recurring tinnitus. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • Beginning a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.

Which Medicines Can Trigger Tinnitus?

There is a scientifically proven link between tinnitus and a few medications.

The Link Between Powerful Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for specific instances. High doses have been proven to result in damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.

Medicines For High Blood Pressure

Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). Creating diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may normally encounter.

Aspirin Can Cause Ringing in Your Ears

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus occurs at extremely high doses of aspirin. The dosages you would take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. The good news is, in most instances, when you stop taking the large dosages of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are some other medicines that might be capable of causing tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.

That being said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location